Alert archive / Nevada / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 16, 2005, 2:29 PM PDT for White Pine County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2005, 2:29 PM PDT (21:29 UTC)
- Expired
- May 16, 2005, 3:30 PM PDT
- In force
- 61 min
- Issued by
- NWS Elko, NV
- Area
- Counties, with a storm outline in the text
County White Pine County, NV
The radar
The Cedar City radar (KICX), 246 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:05 PM PDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KLKN 162131
SVRLKN
NVC033-162230-
/O.NEW.KLKN.SV.W.0001.050516T2129Z-050516T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
229 PM PDT MON MAY 16 2005
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WHITE PINE COUNTY IN EASTERN NEVADA
THIS INCLUDES THE CITIES OF...SHOSHONE...PRESTON...MCGILL...LUND...
GREAT BASIN NATIONAL PARK...ELY AIRPORT...ELY...BAKER
* UNTIL 330 PM PDT
* AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
IN A LINE FROM 20 MILES NORTH OF MCGILL...TO ELY...AND SOUTH TO
LUND.
* THE LINE OF SEVERE THUNDERSTORMS WILL REMAIN NEAR MCGILL...RUTH...ELY
AND LUND.
LAT...LON 4007 11445 3888 11524 3872 11483 3876 11420
3905 11413 3982 11407 4006 11416
$$
SLA1 follow-up statement
000
WWUS55 KLKN 162157
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
255 PM PDT MON MAY 16 2005
NVC033-162230-
/O.CON.KLKN.SV.W.0001.000000T0000Z-050516T2230Z/
WHITE PINE NV-
255 PM PDT MON MAY 16 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM PDT FOR
EASTERN WHITE PINE COUNTY...
AT 252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES EAST OF MCGILL. THIS STORM IS MOVING NORTHEAST AT 15 MPH.
LAT...LON 4007 11445 3888 11524 3872 11483 3876 11420
3905 11413 3982 11407 4006 11416
$$
TTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:23 AM PDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 16, 10:23 AM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 1023 AM PDT MON MAY 16 2005 .SYNOPSIS...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS NEVADA TODAY AND TONIGHT BRINGING UNSETTLED WEATHER TO THE GREAT BASIN. A RETURN TO DRIER AND WARMER CONDITIONS IS EXPECTED BY MID-WEEK. && .UPDATE...SHOWERS SETTING UP IN COUPLE BANDS ACROSS NORTHERN NEVADA THIS MORNING. FRONT ATTM JUST EAST OF WINNEMUCCA. TS DEVELOPMENT MAINLY BEHIND FROPA. QUITE A FEW POSITIVE STRIKES. NOT MANY BREAKS IN THE CLOUDS OUT AHEAD OF THE FRONT ATTM. BOUNDARY PRETTY WELL ALIGNED THE WAY MODELS HAVES SUGGESTED THE LAST FEW DAYS. FORECAST TO SHIFT SLOWLY SE AS DAY WEARS ON...WITH RR OF JET. UPDATED THIS MORNING MAINLY TO ADD FLOOD WARNING FOR URBAN...ELY...AND SMALL STREAMS OVER SOUTHERN LANDER AND EUREKA COUNTIES. FLOOD WATCH WILL REMAIN FOR NORTHERN NYE COUNTY ATTM THROUGH 9 PM TONIGHT WHEN WE CAN GET THIS SYSTEM THROUGH THE AREA. && .PREV DISCUSSION...TROF AXIS ALONG WEST COAST SWINGS INTO CENTRAL NEVADA BY 00Z TODAY. FIRST VORT MAX AHEAD OF UPPER LOW MOVING ACROSS CWA EARLY THIS MORNING BRINGING SHOWERS TO NORTHERN AND WEST CENTRAL NV ATTM. GOOD 300/700MB DIVERGENT/CONVERGENT COUPLET ASSOCIATED WITH 120 KNOT JET ON BACKSIDE OF UPPER LOW DEVELOPS OVER CWA TODAY SO HAVE BUMPED POPS TO CATEGORICAL. HAVE INCREASED EVENING POPS OVER EASTERN CWA WITH TROF AXIS PUSHING INTO UTAH OVERNIGHT. STRONG VORT LOBE OVER WHITE PINE COUNTY TONIGHT PRODUCING GOOD QPF AMOUNTS. 35-40 KNOT 700 MB FLOW SHOULD BRING THE USUAL WINDY CONDITIONS TO WENDOVER SO WILL ISSUE A WIND ADVISORY FOR NVZ033. WINDS DO INCREASE OVER WHITE PINE COUNTY THIS AFTERNOON...BUT BELIEVE WINDS WILL BE BELOW CRITERIA DUE TO GOOD CLOUD COVER AND PCPN. WINDS OVER NVZ035 EXPECTED TO BECOME NORTHWEST AND DECREASE AFTER FRONTAL PASSAGE EARLY THIS EVENING. SNOW LEVELS DO NOT APPEAR TO BE A PROBLEM AND WILL NOT DROP SIGNIFICANTLY UNTIL MOISTURE EXITS ON TUESDAY. THIS COULD BE MORE OF A CONCERN FOR RIVER FLOWS...ENHANCING THE SNOWMELT RATE. BUT AT SAME TIME WILL CONTINUE FLOOD WATCH FOR CENTRAL NV...BUT THINK ANY FLOODING WILL NOT OCCUR UNTIL AFTER 3 TO 5 DAYS OF GOOD WARMING WITH TEMPERATURES IN AT LEAST IN THE 70S OR STRONG WAA. HARMER .LONG TERM...DRY AND WARM...GFS CONTINUES WITH MORE AMPLIFIED SLIGHTLY SLOWER NRN SOLUTION WITH THUR/FRI U/L TROUGH OVER THE WESTERN US. THIS SYSTEM WILL BE MAINLY A PACIFIC NW EVENT...ALTHOUGH WITH S/WV ENERGY CLIPPING NRN NV AND RIGHT REAR U/L JET...KEPT A CHANCE OF TRWS THUR AFT. ALSO...GFS IS SHOWING SOME INSTABILITY AND SURFACE TROUGH OVER THE GREAT BASIN AT THIS TIME. PROVIDED MOISTURE...SHOULD SEE AT LEAST SOME CONVECTION NORTH OF I80. ONE CAVEAT WITHSTANDING...ECMWF AND UKMET ARE MUCH LESS PRONOUNCED IN THE DEVELOPMENT OF U/L TROUGH AND KEEP ENERGY OVER THE PAC NW. ADJMRF BRINGS SURFACE TEMPERATURES TO AROUND 90 DEGREES ACROSS SRN ZONES BY THURSDAY...THINK THIS IS A BIT OVERDONE BUT IF GFS 7H TEMPS OF 12 TO 14 C COME TO FRUITION...MID 80S ARE CERTAINLY A POSSIBILITY. PRE-FRONTAL SW WINDS ON THURSDAY LOOK TO BE DECENT...THE COMBINATION OF WIND AND WARM TEMPS WILL EXPEDITE MELT OF SNOW PACK. WILL HAVE TO CONTINUE TO MONITOR POSSIBLE FLOODING IN THE SRN ZONES. FOR THE WEEKEND INTO NEXT WEEK...EXTENDED MODEL CONSENSUS IS FOR THE ESTABLISHMENT OF A RIDGE OVER THE GREAT BASIN. THIS WOULD LEND TO AN EXTENDED PERIOD OF ABOVE NORMAL TEMPS AND SUNNY SKIES THROUGHOUT NV...MORE POTENTIAL FOR A QUICK MELT OF MOUNTAIN SNOWPACK. LIEBL && .LKN WATCHES/WARNINGS/ADVISORIES... ...WIND ADVISORY FOR EXTREME EASTERN ELKO COUNTY 2 PM THIS AFTERNOON THROUGH 4 AM TUESDAY. ...FLOOD WARNING IN EFFECT FOR THE HUMBOLDT RIVER FROM DEETH IN ELKO COUNTY TO WINNEMUCCA UNTIL FURTHER NOTICE. ...FLOOD WARNING FOR SMALL STREAMS IN NRN NV UNTIL FURTHER NOTICE. ...FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR CENTRAL NV. &&
Hazardous weather outlook, May 16, 4:43 AM PDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 443 AM PDT MON MAY 16 2005 NVZ030>034-036-171200- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- 443 AM PDT MON MAY 16 2005 THIS OUTLOOK IS FOR NORTHERN NEVADA .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS REMAIN IN EFFECT FOR RIVERS AND STREAMS ACROSS NORTHERN NEVADA. WIND ADVISORY FOR EXTREME EASTERN ELKO COUNTY THIS AFTERNOON AND EVENING. RAINFALL WILL TAPERING OFF TO SCATTERED RAIN AND SNOW SHOWERS FROM WEST TO EAST THIS AFTERNOON AND EVENING...AS COLDER AIR MOVES INTO THE REGION. HEAVY RAINS MAY LINGER INTO THIS EVENING IN EASTERN ELKO COUNTY. WIDESPREAD AMOUNTS OF UP TO AN INCH ARE POSSIBLE. THIS RAIN WILL BE FALLING ON ALREADY SATURATED GROUND. IN ADDITION... SNOWMELT IN THE HIGHER ELEVATIONS WILL CONTINUE TODAY...ADDING TO THE RUNOFF. SNOWMELT WILL END THIS EVENING AS COLDER AIRMASS MOVES INTO THE REGION. THE HUMBOLDT RIVER COULD SEE SIGNIFICANT RISES TODAY AND TONIGHT ...PUSHING RIVER LEVELS UP INTO THE MODERATE FLOODING CATEGORY. TRIBUTARY RIVERS AND STREAMS WILL ALSO SEE SIGNIFICANT RISES. STRONG GUSTY WINDS OF 3O TO 40 MPH WILL DEVELOP OVER EXTREME EASTERN ELKO COUNTY FOR A WIND ADVISORY THIS AFTERNOON. THESE WINDS WILL CONTINUE OVERNIGHT THROUGH 4 AM BEFORE DECREASING. PLEASE REFER TO THE LATEST FLOOD STATEMENT...RNOFLSLKN OR WGUS85 KLKN...FOR FURTHER INFORMATION ON CURRENT FLOOD WARNINGS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HUMBOLDT RIVER COULD CONTINUE TO SEE SIGNIFICANT RISES TUESDAY AS TEMPERATURES REBOUND. TRIBUTARY RIVERS AND STREAMS WILL ALSO SEE SIGNIFICANT RISES. RIVERS WILL REMAIN HIGH THROUGH THE REMAINDER OF THE WEEK...WITH SMALLER STREAMS BEGINNING TO FALL MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ013-035-037-171200- NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- WHITE PINE COUNTY- 443 AM PDT MON MAY 16 2005 THIS OUTLOOK IS FOR CENTRAL NEVADA .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH REMAINS IN EFFECT ACROSS CENTRAL NEVADA FOR TODAY AND TONIGHT. RAINFALL WILL BE HEAVY AT TIMES TODAY...MAINLY ACROSS LANDER... EUREKA...AND WHITE PINE COUNTIES...WITH LIGHTER RAINFALL IN NORTHERN NYE COUNTY. RAIN WILL TAPER OFF TO SCATTERED RAIN AND SNOW SHOWERS FROM WEST TO EAST THIS AFTERNOON AND EVENING...AS COLDER AIR MOVES INTO THE REGION. HEAVY RAINS MAY LINGER INTO THIS EVENING IN EASTERN WHITE PINE COUNTY...INCLUDING IN THE ELY AREA. WIDESPREAD AMOUNTS OF UP TO AN INCH ARE POSSIBLE. THIS RAIN WILL BE FALLING ON ALREADY SATURATED GROUND. IN ADDITION...SNOWMELT IN THE HIGHER ELEVATIONS WILL CONTINUE MONDAY...ADDING TO RUNOFF. SNOWMELT WILL END MONDAY EVENING AS COLDER TEMPERATURES MOVE INTO THE REGION. AREA RIVERS AND STREAMS COULD SEE SIGNIFICANT RISES TODAY AND TONIGHT. PLEASE REFER TO THE LATEST FLOOD WATCH...RNOFFALKN OR WGUS65...FOR FURTHER INFORMATION ABOUT POTENTIAL FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREA RIVERS AND STREAMS COULD SEE SIGNIFICANT RISES TUESDAY. RIVERS WILL REMAIN HIGH THROUGH THE REMAINDER OF THE WEEK...WITH SMALLER STREAMS BEGINNING TO FALL MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HARMER
In the hours before
Special weather statement, May 16, 1:27 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 127 PM PDT MON MAY 16 2005 NVZ032-033-035-170400- EXTREME EASTERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- WHITE PINE COUNTY- 127 PM PDT MON MAY 16 2005 ...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON THROUGH 9 PM PST/10 PM MST THIS EVENING... MOISTURE FROM A LOW PRESSURE SYSTEM MOVING INTO NEVADA WILL CONTINUE TO MOVE INTO SOUTHERN ELKO AND WHITE PINE COUNTIES THROUGH THIS EVENING. THUNDERSTORMS ARE FORMING AHEAD OF THE ASSOCIATED COLD FRONT AS THE FRONT PASSES THROUGH WHITE PINE AND SOUTHERN AND EASTERN ELKO COUNTIES. SOME OF THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING DIME SIZED HAIL AND DOWN BURST WINDS IN EXCESS OF 60 MPH. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA BY 9 PM PST/10 PM MST THIS EVENING. CLAYCOMB
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:37 AM PDT | Flash Flood Warning | LKN | Elko | 113 min |
| May 16, 2:44 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 61 min |
| May 16, 3:27 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 59 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.